As with any medication, it is possible to take too much Zyprexa. Signs of a Zyprexa overdose can include a fast heart rate, slurred speech, and coma. Treatment for a recent overdose of Zyprexa may include giving certain medications or "pumping the stomach." If the overdose was not recent, treatment may involve supportive care, which consists of treating the symptoms that occur because of the overdose.
Can You Take Too Much Zyprexa?
Zyprexa® (olanzapine) is a medication that is used to treat schizophrenia and bipolar disorder. When combined with the antidepressant fluoxetine (Prozac®), it is also approved to treat bipolar depression and treatment-resistant depression.
As with all medicines, it is possible for a person to overdose on Zyprexa. The specific Zyprexa overdose effects will vary depending on a number of factors, including how much Zyprexa was taken and whether it was taken with any other medicines, drugs, and/or alcohol.
Symptoms of a Zyprexa Overdose
If a person overdoses on Zyprexa, the symptoms can vary. Some commonly reported symptoms of a Zyprexa overdose include:
- Slurred speech
- Agitation or aggression
- A fast heart rate (tachycardia)
- Decreased consciousness or coma.
Other symptoms of a Zyprexa overdose may include, but are not limited to:
- Decreased breathing
- High blood pressure (hypertension)
- Low blood pressure (hypotension)
- Cardiac arrest
- Loss of life.
Treatment for a Zyprexa Overdose
The treatment for a Zyprexa overdose will vary. If the Zyprexa overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." However, once Zyprexa has been absorbed into the body, there is no treatment that can remove it quickly.
Therefore, in these cases, treatment involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Seizure medications or medications for other complications
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Zyprexa.